Alert archive / Kansas / Flash Flood Warnings in 2017

Flash Flood Warning 40, NWS Goodland, KS

August 14, 2017Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 14, 2017, 7:46 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 7:46 PM CDT (00:46 UTC)
Expired
Aug 14, 2017, 10:45 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 25 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3288 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WGUS53 KGLD 150046
FFWGLD
KSC023-181-150345-
/O.NEW.KGLD.FF.W.0040.170815T0046Z-170815T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
646 PM MDT MON AUG 14 2017

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southern Cheyenne County in northwestern Kansas...
  Northern Sherman County in northwestern Kansas...

* Until 945 PM MDT/1045 PM CDT/

* At 645 PM MDT/745 PM CDT/, emergency management officials reported 
  water running off of the fields and over the road along the 
  Sherman and Cheyenne county line. 

* Flash flooding will remain over mainly rural areas of southern
  Cheyenne and northern Sherman Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3969 10145 3944 10147 3948 10202 3956 10200
      3970 10193

$$

Lundquist
1 follow-up statement
559 
WGUS73 KGLD 150219
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
819 PM MDT MON AUG 14 2017

KSC023-181-150345-
/O.CON.KGLD.FF.W.0040.000000T0000Z-170815T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Sherman KS-
819 PM MDT MON AUG 14 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT/1045 PM
CDT/ FOR SOUTHERN CHEYENNE AND NORTHERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS...

At 818 PM MDT/918 PM CDT/ up to three inches of rain have already 
fallen. Flash flooding has been reported in low lying areas.

Flash flooding will remain over mainly rural areas of southern
Cheyenne and northern Sherman Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3969 10145 3944 10147 3948 10202 3956 10200
      3970 10193

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 7:13 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 14, 7:13 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
613 PM MDT Mon Aug 14 2017

.UPDATE...
Issued at 545 PM MDT Mon Aug 14 2017

Storms have developed over the last few hours along a subtle wind
shift line/minor nose of LLJ and under a minor upper level short
wave trough. Due to little to no CINH in place, this was enough to
generate storms. Deep layer shear is around 20 kts but CAPE is 3k
j/kg. This has allowed storms to produce hail up to half dollar
size so far despite the weak shear. Storms have also been somewhat
pulsey in intensity due to the low shear. Flash flooding has been
the other threat due to the slow storm motion.

Am expecting storms to continue developing to the southwest behind
the advancing outflow boundary. Meanwhile an upper level short
wave trough will deepen just west of the Tri-State Area and move
eastward. The short wave trough should cause a broken line of
storms to develop/move over the far western counties this evening.
The question is how far east will this line of storms move since
the upper level short wave trough fills as it moves east. In
addition near term models have the storms dissipating as they move
east of the CO border. Am thinking the storms should begin to fall
apart as they move across the east half of the forecast area
tonight as the trough fills where elevated CAPE is still
available, but then diminishes over the east 1/3. The severe
threat should be confined to the evening.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 236 PM MDT Mon Aug 14 2017

Across the Tri State region this afternoon...summer temperatures
have returned to the area with locales currently seeing a range
mainly from the mid 80s to the lower 90s...under mainly sunny/mostly
sunny skies. SSE winds allowing for moist airmass with dewpts
ranging from the mid 50s to the mid 60s.

For the rest of the afternoon into the evening hours...increasing
low level clouds expected from the west as a weak shortwave slowly
works east from the NC Rockies. Some weak showers activity is
currently working across the NC Colorado in tandem with the
shortwave. Models do track the system out into the Plains Region
later tonight and east of the CWA by Tuesday morning. Even after
sunset...instability will remain over the region prompting the
potential for some rw/trw...but below severe limits. Have continued
trend of pops from previous shift keeping locales along and north of
Interstate 70 seeing the best chances for precip. Overnight lows
will be in the 60s.

Have continued mention of patchy fog after midnight tonight to
around 14z Tuesday.

Going into Tuesday...similar airmass over the region as strong WAA
on southerly flow will once again bring temps into the upper 80s to
lower 90s. Models shift a stronger shortwave off the central Rockies
northeast into the Plains Region. Convection is expected to begin by
late afternoon and carry into the evening hrs. The approach of this
system combined with the very unstable low level airmass will create
the potential for severe wx. The SPC has the entire forecast area
under a Slight Risk as a result. Large hail...damaging winds and
even a few tornados are possible...especially along and north of the
KS/NE border. With high PW values over an inch expected...locally
heavy rainfall could bring about flash flooding issues to many
locales.

.LONG TERM...(Tuesday night through Monday)
Issued at 238 PM MDT Mon Aug 14 2017

Tuesday night: 12Z model runs continue to show the potential for
severe weather through the evening and even after midnight for much
of the area. Model soundings show good severe weather parameters
across the area, with the best dynamics along and north of the KS/NE
border. 9Z SREF soundings for the McCook area show ample CAPE and 0-
6km bulk shear, but also have right arcing hodographs, strong SFC-
1km helicity, and PWATS over 1.75 inches. This means large hail,
damaging winds, a few brief tornadoes, and heavy rainfall will be
possible with any storms that form.

Wednesday-Monday: After longwave trough traverses the area
Wednesday, NW to zonal flow sets up aloft through Saturday. Upper
level ridging on Sunday brings drier weather through Monday. Chance
of showers and storms Thursday and Saturday evenings with the best
chance of rain and storms coming Thursday night. Daytime highs warm
through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 545 PM MDT Mon Aug 14 2017

VFR conditions forecast for the TAFs. KGLD will receive the brunt
of the storm activity tonight. There will be some gusty winds
with the storms for a few hours this evening as the storms move
through. The gusty winds should persist for a few hours then
decline. Not too sure when the winds will turn back to the south.
There is potential for a second round of storm activity later on
this evening. KMCK should remain east of the storm activity
tonight. There is a chance for storms to move near the site
overnight, but have low confidence of this occurring. Will re-
evaluate for the next TAF issuance.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...JN
LONG TERM...SME
AVIATION...JTL
Hazardous weather outlook, Aug 14, 4:41 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
341 PM MDT Mon Aug 14 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
341 PM MDT Mon Aug 14 2017 /441 PM CDT Mon Aug 14 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible this afternoon east of
the Colorado border. Large hail up to half dollar size and wind
gusts of 60 MPH are possible with the strongest storms through the
early evening. Due to the slow storm motion and heavy rainfall,
localized flooding is possible with any storms that develop.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

An active pattern will continue to produce isolated to scattered
thunderstorms each day across the forecast area. The next best
chance for severe thunderstorms will be Tuesday afternoon and
evening. Large hail and damaging winds are the primary threats along
with the potential for localized heavy rainfall leading to flash
flooding as storms move across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 14, 7:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             12 NNW EDSON            39.49N 101.63W
08/14/2017  M1.00 INCH       SHERMAN            KS   PUBLIC

            HAIL STARTED OFF AS NICKEL AND QUARTER, WAS BRIEF. MOSTLY
            PEAS AT TIME OF CALL.

&&

CLT
Local storm report, Aug 14, 7:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HEAVY RAIN       BIRD CITY               39.75N 101.53W
08/14/2017  M2.86 INCH       CHEYENNE           KS   TRAINED SPOTTER

            AT 5 PM RAIN RATE WAS 8.25 IN PER HOUR.

&&

CLT
Local storm report, Aug 14, 7:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             3 S BIRD CITY           39.71N 101.53W
08/14/2017  M1.00 INCH       CHEYENNE           KS   LAW ENFORCEMENT

            TIME ESTIMATED VIA RADAR. 4 INCHES DEEP OF HAIL ON ROAD,
            WITH DIME TO QUARTER SIZE.

&&

CLT
Special weather statement, Aug 14, 7:37 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
637 PM MDT MON AUG 14 2017

COZ090-KSZ001-150100-
Yuma County CO-Cheyenne KS-
637 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND SOUTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 700 PM MDT/800 PM CDT/...

At 637 PM MDT/737 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Bonny Reservoir. This storm was
nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3958 10198 3958 10214 3970 10217 3968 10197
TIME...MOT...LOC 0037Z 175DEG 4KT 3966 10205

JRM
Special weather statement, Aug 14, 7:45 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
645 PM MDT MON AUG 14 2017

COZ091-KSZ013-150100-
Kit Carson County CO-Sherman KS-
645 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND
NORTHWESTERN SHERMAN COUNTIES UNTIL 700 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Ruleton, moving south at 10 mph.

Nickel size hail will be possible with this storm. Several inches of
hail are possible with this storm.

Locations impacted include...
Kanorado and Ruleton.

This includes Interstate 70 in Kansas between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10203 3957 10179 3930 10178 3934 10213
TIME...MOT...LOC 0044Z 006DEG 10KT 3947 10194

JRM
Local storm report, Aug 14, 7:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     FLASH FLOOD      14 N GOODLAND           39.55N 101.71W
08/14/2017                   SHERMAN            KS   EMERGENCY MNGR

            ON THE COUNTY LINE ROAD BETWEEN SHERMAN AND CHEYENNE
            COUNTIES IN KANSAS, THERE IS RAPID WATER RUNNING OVER THE
            ROAD ON BOTH SIDES OF HWY 27 FROM THE FIELDS...AND THE
            DITCHES ARE RUNNING OVER.

&&

CLT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:15 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman30 min
Aug 14, 7:37 PM CDTSpecial Weather StatementGLDCheyenne23 min
Aug 14, 7:45 PM CDTSpecial Weather StatementGLDSherman15 min
Aug 14, 8:04 PM CDTSevere Thunderstorm WarningGLDSherman41 min
Aug 14, 8:39 PM CDTSevere Thunderstorm WarningGLDSherman51 min
Aug 14, 8:50 PM CDTFlash Flood WarningGLDSherman3 hr
Aug 15, 2:23 PM CDTFlash Flood WatchGLDCheyenne, Rawlins, Sherman14 hr

Nearby

Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.